Alert archive / Iowa / Special Weather Statements in 2021
Special Weather Statement, NWS Quad Cities, IA
NWS Quad Cities, IA issued this special weather statement at Jul 14, 2021, 10:02 AM CDT for 5 counties in Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2021, 10:02 AM CDT (15:02 UTC)
- Expired
- Jul 14, 2021, 10:30 AM CDT
- In force
- 28 min
- Issued by
- NWS Quad Cities, IA
Counties Benton County, IA, Iowa County, IA, Jefferson County, IA, Keokuk County, IA, Washington County, IA
The radar
The Quad Cities radar (KDVN), 122 km from the middle of the area, began a volume at 15:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 3.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 573 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1106 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
532
WWUS83 KDVN 141502
SPSDVN
Special Weather Statement
National Weather Service Quad Cities IA/IL
1002 AM CDT Wed Jul 14 2021
IAC011-019-087-095-101-103-107-113-177-183-141530-
Henry-Van
Buren-Buchanan-Keokuk-Johnson-Benton-Washington-Jefferson-Linn-Iowa-
1002 AM CDT Wed Jul 14 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN HENRY...
NORTHERN VAN BUREN...WESTERN BUCHANAN...EASTERN KEOKUK...WESTERN
JOHNSON...BENTON...WESTERN WASHINGTON...JEFFERSON...WESTERN LINN AND
IOWA COUNTIES UNTIL 1030 AM CDT...
At 1002 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Tripoli to near Libertyville.
Movement was northeast at 30 mph.
Wind gusts of 50 to 55 mph and penny size hail are possible with
these storms.
Locations impacted include...
Fairfield, Washington, Independence, Vinton, Marengo, Sigourney,
Williamsburg, Belle Plaine, Jesup, Fairfax, Atkins, Walford, Urbana,
Wellman, Dysart, Fairbank, North English, Palo, Shellsburg and
Newhall.
This includes the following highways...
Interstate 80 in Iowa between mile markers 207 and 233.
Interstate 380 between mile markers 38 and 55.
Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.
LAT...LON 4090 9164 4081 9215 4116 9218 4116 9220
4188 9230 4229 9230 4230 9206 4264 9208
4264 9187
TIME...MOT...LOC 1502Z 247DEG 25KT 4281 9236 4091 9209
$$
DCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Jul 14, 5:57 AM CDT, 4 hours 5 minutes earlier.
Area forecast discussion, Jul 14, 5:57 AM CDT, 4 hours 5 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 557 AM CDT Wed Jul 14 2021 ...AVIATION UPDATE... .SYNOPSIS... Issued at 210 AM CDT Wed Jul 14 2021 All was quiet across eastern Iowa, northwest Illinois and far northeast Missouri early this morning. Other than an isolated rain shower over northwest Illinois, skies were largely clear to partly cloudy thanks to a weak ridge of high pressure overhead. Temperatures were warm thanks to renewed southerly flow, with temperatures as of this hour in the upper 60s to low 70s area wide. Off to the west, showers and storms were ongoing from South Dakota to Nebraska; fueled by a strong LLJ and shortwave centered over southeast Montana. Hints of a developing surface low were apparent on MSAS pressure fall maps across northeast Colorado. These features will all come together and impact our weather heading into the short term period. && .SHORT TERM...(Today through Thursday) ISSUED AT 210 AM CDT Wed Jul 14 2021 [Key Messages] *Threat for severe thunderstorms today and Thursday as cold front and shortwave slowly move through the area *All severe hazards possible including torrential rainfall which could produce flash flooding [Discussion] A busy short term period is expected across all of eastern Iowa, northwest Illinois, and far northeast Missouri. Showers and storms currently in place from South Dakota to Nebraska will work their way east, eventually finding their way to northeast Iowa, southeast Minnesota and southwest Wisconsin. These should be elevated for the majority of the duration as they feed off off a fairly potent and moisture filled eastward moving 30-40 kt LLJ. These storms are progged by the CAMs to reach that area during the midday hours (11am-2pm), and should have decent coverage to them as the LLJ is forecast to not lose too much strength despite the increasing daytime heating. Storms are likely to impact areas mainly along and north of the Hwy 20 corridor before eventually moving out of the area by the mid-afternoon. These could become strong as they move into an area untapped with some heating and become surface based, but this threat is likely to remain more into southwest Wisconsin. This activity should leave an outflow boundary behind across the area, which will be the focus for additional storm development during the late afternoon and evening. While clouds are expected to increase across the area thanks to the morning convection, they should not pose much of a hindrance to afternoon/evening development. This is due to the approaching shortwave in northwest flow aloft, with some pockets of CVA due to move into the area during this time frame. Forecast soundings show mid-level lapse rates steepening in response to the approaching shortwave, and when combined with added convergence from the remnant outflow boundary, approaching surface front and deepening surface low moving into Iowa this should be enough to induce late afternoon- evening storm development. Think where that outflow boundary sets up will be crucial to where severe weather is most favored across our area. As is typical in most of these situations, CAMs are not in good agreement on placement of the late afternoon/evening formation in the latest runs due to disagreements on handling of the morning MCS activity. But there are a couple of potential scenarios: 1) There is a signal in some CAMs that the outflow boundary sets up around the Hwy 20 to Hwy 30 corridor, in a zone that will be relatively uninterrupted by morning storms. If this were to hold, potential would be there w/ the increased convergence of discrete storms to start (latest runs of the HRRR showing this potential). Surface instability forecast to climb into 2000-3000 J/kg range with increasing shear due to the approaching shortwave and LLJ would favor all severe hazards to start. Eventually, developing storms would merge and pose more of a damaging wind and torrential rain threat into the evening hours as cold pool processes take over. 2) With the deepening low pressure to our west, there is an added option that the leftover outflow boundary gets shunted back north by strengthening southerly flow near to or just north of the Hwy 20 corridor. This would favor more discrete storms and the favored tornado/hail threat back into northern and northeast Iowa, with our area more likely to be impacted by damaging winds and torrential rain during the late evening. This is the scenario I'm leaning more towards with this package. Therefore, much of today's severe threat is deeply tied to the mesoscale and will likely undergo more changes as the morning progresses. As of early this morning, the Storm Prediction Center maintains a Level 3 (enhanced risk) for severe thunderstorms generally along and north of Hwy 30, with a Level 2 (slight risk) north of a line from Sigourney IA to Dixon IL. Eventually, the severe threat should wane overnight as precip transitions into a more typical MCS setup for the area. Activity should focus more on the convergence zone of the LLJ and southward moving cold front, which is forecast to reach the northwest CWA during the early morning Thursday. The threat will then turn to torrential rain, as the added convergence of the LLJ/front a moisture filled PWAT feed from the south focus on the area. There is good news and bad news. The good news, is that area FINALLY gets some needed rain. However, it's going to be falling all at once and quickly, given the deep warm cloud depths and high amount of moisture. Because the soil is hard and not as permeable due to the drought conditions, there is likely to be more runoff than not, making for a higher potential for flash flooding concerns. This is reflected well in the WPC excessive rainfall outlook, which paints areas north of I-80 in a Level 2 (slight risk). Given CAM uncertainty of where the favored convergence zone sets up, decided against a flash flood watch for the level 2 area at this time. However, this will be further analyzed later. Thursday is likely to be a raw day for most of us as the cold front slowly moves through the area. The persistent LLJ will add convergence along the front, meaning POPs are going to remain at "likely" or higher for most of us during the day. Late in the afternoon, there is potential for a new round of strong and severe storms, with a focus on I-80 south. The Storm Prediction Center maintains a Level 1 (marginal risk) for this area in their Day 2 outlook. This will need to be watched closely, as the stronger lift with the shortwave and jet equatorial entrance region will be overhead and will work with the front. Debris from earlier activity is the main thorn in this potential as it could hinder some development, but think the added lift could fire activity regardless. All severe hazards will be in play, especially potential for flash flooding given this area has been hit pretty hard w/ rain in recent weeks. .LONG TERM...(Thursday Night through Tuesday) ISSUED AT 210 AM CDT Wed Jul 14 2021 Key messages: 1. Change in pattern to a more quiet weather period. 2. Temperatures in the 80s return for the weekend. Discussion: Largescale ridging is forecast to move into the area at the beginning of the period. This ridging is forecast to last through the period, bringer quieter weather with it. Guidance has one of the NW flow waves become cutoff south of the area. This cutoff low may lead to chances for pops just south of the area. The placement of this low could change and with it our chance for precip in the extended. Friday looks the 'best' day for precip in the extended with the cold front just south of the area. While we will be north of the surface front, a NW flow wave along with the left entrance region of the jet could be enough for some showers across the area. QPF looks like and should not be all that impactful across the area. From a sensible weather aspect, temperatures are forecast to be in the 80s with current blend Tds just below 70. With the corn, these Tds may be too low. Summer heat and humidity look to be the main story next week. && .AVIATION...(For the 12Z TAFS through 12Z Thursday Morning) ISSUED AT 555 AM CDT Wed Jul 14 2021 Chances for thunderstorms will begin at the TAF sites later this morning, especially DBQ. After 00z, some of these storms could be capable of 50kt gusts and some gr. The threat will start north and eventually affect all TAF sites towards the end of the current period. MVFR and IFR vsbys are possible with these storms as well. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Speck SHORT TERM...Speck LONG TERM...Gibbs AVIATION...Gibbs
Hazardous weather outlook, Jul 14, 3:03 AM CDT, 6 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 303 AM CDT Wed Jul 14 2021 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-150815- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 303 AM CDT Wed Jul 14 2021 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT The Storm Prediction Center has an enhanced risk for severe thunderstorms along and north of a Freeport, Illinois to Belle Plaine, Iowa line. There is a slight risk as far south as a Mendota, Illinois to Ottumwa, Iowa line. Super cells and organized bowing segments are likely ahead of a slow moving cold front, especially in the afternoon and evening. The main threats will be damaging winds, large hail and isolated tornadoes. There is the potential for flash flooding especially where slow moving thunderstorms move repeatedly over the same areas. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Thursday, there is a marginal risk for severe storms south of a Rockford, Illinois to Bloomfield, Iowa line. The main threats will be strong winds and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed today and tonight.
In the hours before
Special weather statement, Jul 14, 5:38 AM CDT, 4 hours 24 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 538 AM CDT Wed Jul 14 2021 IAC019-141115- Buchanan- 538 AM CDT Wed Jul 14 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BUCHANAN COUNTY UNTIL 615 AM CDT... At 537 AM CDT, a strong thunderstorm was located over Fairbank, or near Oelwein, moving east at 20 mph. Pea size hail is possible with this storm. Locations impacted include... Fairbank, Hazleton, Stanley, Fontana County Park and Fontana Park. If outdoors, consider seeking shelter inside a building. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4255 9181 4262 9208 4264 9208 4264 9181 TIME...MOT...LOC 1037Z 274DEG 20KT 4266 9203 Gibbs
Special weather statement, Jul 14, 9:32 AM CDT, 30 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
932 AM CDT Wed Jul 14 2021
IAC107-141500-
Keokuk-
932 AM CDT Wed Jul 14 2021
...A STRONG THUNDERSTORM WILL AFFECT WESTERN KEOKUK COUNTY UNTIL 1000
AM CDT...
At 929 AM CDT, a strong thunderstorm was located near Hedrick, or 12
miles north of Ottumwa, moving northeast at 35 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Sigourney, Hedrick, Delta, Martinsburg, Hayesville, Ollie, Yenruogis
County Park, Lancaster, Keokuk County Expo and Pekin.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4132 9241 4144 9219 4117 9203 4116 9206
4116 9241
TIME...MOT...LOC 1429Z 244DEG 29KT 4121 9240
GunkelSpecial weather statement, Jul 14, 10:02 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1002 AM CDT Wed Jul 14 2021
IAC011-019-087-095-101-103-107-113-177-183-141530-
Henry-Van
Buren-Buchanan-Keokuk-Johnson-Benton-Washington-Jefferson-Linn-Iowa-
1002 AM CDT Wed Jul 14 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN HENRY...
NORTHERN VAN BUREN...WESTERN BUCHANAN...EASTERN KEOKUK...WESTERN
JOHNSON...BENTON...WESTERN WASHINGTON...JEFFERSON...WESTERN LINN AND
IOWA COUNTIES UNTIL 1030 AM CDT...
At 1002 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Tripoli to near Libertyville.
Movement was northeast at 30 mph.
Wind gusts of 50 to 55 mph and penny size hail are possible with
these storms.
Locations impacted include...
Fairfield, Washington, Independence, Vinton, Marengo, Sigourney,
Williamsburg, Belle Plaine, Jesup, Fairfax, Atkins, Walford, Urbana,
Wellman, Dysart, Fairbank, North English, Palo, Shellsburg and
Newhall.
This includes the following highways...
Interstate 80 in Iowa between mile markers 207 and 233.
Interstate 380 between mile markers 38 and 55.
Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.
LAT...LON 4090 9164 4081 9215 4116 9218 4116 9220
4188 9230 4229 9230 4230 9206 4264 9208
4264 9187
TIME...MOT...LOC 1502Z 247DEG 25KT 4281 9236 4091 9209
DCThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 5:38 AM CDT | Special Weather Statement | DVN | Buchanan | 37 min |
| Jul 14, 9:32 AM CDT | Special Weather Statement | DVN | Keokuk | 28 min |
| Jul 14, 10:28 AM CDT | Special Weather Statement | DVN | Benton, Buchanan, Henry, Iowa, Jefferson, Johnson and 1 more | 32 min |
| Jul 14, 10:58 AM CDT | Special Weather Statement | DVN | Delaware, Johnson, Linn, Louisa, Washington | 32 min |
| Jul 14, 11:31 AM CDT | Special Weather Statement | DVN | Cedar, Clinton, Dubuque, Jackson, Jones, Scott | 29 min |
| Jul 14, 11:40 AM CDT | Severe Thunderstorm Warning | DVN | Delaware, Dubuque, Jackson | 35 min |
| Jul 14, 12:15 PM CDT | Special Weather Statement | DVN | Clinton, Dubuque, Jackson | 30 min |
| Jul 14, 12:35 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque, Jackson | 40 min |
| Jul 14, 1:07 PM CDT | Special Weather Statement | DVN | Scott | 38 min |
| Jul 14, 6:04 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan | 41 min |
| Jul 14, 6:25 PM CDT | Tornado Warning | DVN | Buchanan | 50 min |
| Jul 14, 6:32 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Buchanan | 43 min |
| Jul 14, 6:56 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan, Delaware | 49 min |
| Jul 14, 6:58 PM CDT | Tornado Warning | DVN | Benton | 47 min |
| Jul 14, 1:13 PM CDT | Special Weather Statement | DVN | Carroll, Jo Daviess, Stephenson, Whiteside | 32 min |
| Jul 14, 1:47 PM CDT | Special Weather Statement | DVN | Whiteside | 28 min |
| Jul 14, 2:03 PM CDT | Special Weather Statement | DVN | Stephenson | 42 min |
| Jul 14, 2:17 PM CDT | Special Weather Statement | DVN | Henry, Whiteside | 28 min |
| Jul 14, 2:49 PM CDT | Special Weather Statement | DVN | Bureau | 41 min |
| Jul 14, 3:30 PM CDT | Special Weather Statement | DVN | Bureau | 45 min |
| Jul 14, 4:27 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Putnam | 33 min |
Nearby
Special Weather Statements in Iowa, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.